Hi everyone, this is my first post on the thyroid board.I have graves disease and am on total replacement. I have a couple of questions i'm hoping someone can answer. I was DX with osteoporosis a few months ago, probably from the graves. I was taking actenol until it started bothering my eyes. I have stopped the actenol and am now considering taking strontium ( a natural supplement) to help my bones. Are any of you on thyroid meds taking it? Did you get an ok from your dr. to do so? Our family dr. isn't familar with it and the pharmacist i talke to didn't know either. Is there any reason not to try it? Thank you for your help...phyllis
One thing about the bisphosphonates like Actonel is, they have a predisposition for causing autoimmune disease in those predisposed. This has been noted especially in patients with Rheumatoid Arthritis & osteoporosis who have been put on bisphosphonates, who then go on to develop lupus or other autoimmune disease in higher than expected numbers.
So, even though there isn't research to show that Actonel flares Graves disease (autoimmune), it wouldn't surprise me one bit if something like that occurred & caused your eye grief.
Strontium has not yet been shown to be an essential nutrient for humans. There's only a few hundred mg., total, present in the human body. The average diet contains between 1 to 5 mg. per day. Please consider typical intake in relation to the amt you are considering to take as a supplement.
While it is true that a few studies have shown that a pharma drug containing strontium inhibits bone resorption while promoting bone growth, all of the info is not yet in about this drug, and beyond that, it may not be applicable to the strontium compounds found in supplements.
Strontium supplementation does have potential for serious side effects. If you aren't familiar with these, google scholar is a great place to start. I'm not sure whether thyroid problems have been found -- but remember, not all of the studies have been done. So, please go slow & cautious if you decide to embark on the strontium regimen.
More common nutrition interventions for osteoporosis are calcium & vitamin D, both of which are critical to bone formation. Some forms of calcium, like citrate, gluconate, & lactate, are better absorbed than the cheaper calcium carbonate supplements. If dairy agrees with you, that's wonderful dietary source of calcium.
Avoidance of those things that deplete your body of calcium is important as well. Excess protein, sugar, and salt all drive calcium out of your body. The standard American diet is loaded with all of those in excess.
Fruits & veggies contain micronutrients like boron, silica, copper, manganese & zinc that contribute to bone health.
Hormonal balance is critical in osteoporosis. Obviously keeping on top of the thyroid stuff, but beyond that, estrogen, progesterone, testosterone & adrenal hormones all contribute to bone health. Testing & remediation of an y imbalances can be extremely helpful.
Hi lookingfor4 aclue...It has been a year since i had my eyes checked when i got new glasses, but will stop in his office and have him check next time i'm out of town. Up till a few weeks ago i didn't have any problems. I will see my doctor in a couple of months and have him check if the problem is still there or sooner if it get worse. By then the actenol should be out of my system. to be honest i didn't even think of TED since i knew these were side effect of the actenol and that what i was on the lookout for. Thanks for reminding me.
Thank you for the info elmhar, I didn't know it could cause other autoimmune diseases..that should be noted in THEIR info. How sad that something that is supposed to help could cause more trouble. i am now really glad i decided to stop it. I am doing all the right things to help with the osteo and have been for a long time. Actually, i have been trying to prevent it,but my efforts didn't work. I eat healthy diet, take calcium supplements and extra magnesium. I walk daily and do weight training several times a week. I have done some reading (google, strontium bone studies) on studies done in Europe and here in the US . They show good results with few side effect. I'll check out what you read on google before i take any. I have talked to my dr. and he has given the ok to try it. I'll be conservative and be on the lookout for any problems. I appreciate your conern.
Hi Just wanted to post and say the i saw the eye dr. yesterday and he said i just had a very dry eyes and said to use artificial tears. He knew about the graves and said i showed no signs of TED. He agreed that it was probably the actenol (he checked his drug book) that caused the problems. The blurry at times vision has cleared up. take care...phyllis